How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 9129
Experience:  I have been a practicing veterinarian for over 30 years.
60411192
Type Your Dog Veterinary Question Here...
Dr. Deb is online now
A new question is answered every 9 seconds

One of our dogs, Dexter, is a Maltese mix who is 10.8 pounds

Customer Question

Hello. One of our dogs, Dexter, is a Maltese mix who is 10.8 pounds and will be 5 years old on 9/26/2015. Dexter was diagnosed with GME on 7/25/2015 and is under treatment with a neurologist. The condition is being treated as an autoimmune disorder. Dexter is presently on a daily medicinal regimen of 3.75 mg of prednisolone (2.5 mg in the AM and 1.25 mg in the evening); 41 mg of cyclosporine (half dose each in the AM and PM); and 10 mg of omerprazole once daily. He has been on the prednisolone and omerprazole since the diagnosis which is approximately 7 weeks. He was put on the cyclosporine a couple of weeks later and has been on it for approximately 5 weeks. Dexter has been tolerating the medications very well with the only prominent side effects being increased thirst and urination. He had shown no gastric side effects at all the entire 7 weeks that he has been on meds. Today, for the first time, he had diarrhea in the morning with drops of bright blood in it. The diarrhea was in a small puddle with some trailing drops, a medium amount in terms of volume. The blood was a small amount in volume consisting of one larger drop and then maybe 3 or 4 smaller trailing drops. Other then these symptoms, his behavior is normal. He is eating, drinking, and peeing normally and his personality is normal too. When I say he is eating normally, he has not had a full meal yet because it is morning but he has accepted his treats and is showing normal interest. So far, all we've seen are these symptoms this morning. He has not defecated again yet. We have contacted the neurologist but since it is Sunday, we will not hear back until tomorrow. The written instructions from the neurologist are somewhat broad simply saying that if any of the potential side effects from the prednisolone present (including diarrhea and blood), we should contact the neurologist to discuss possibly reducing or discontinuing the medication. We don't know how serious these symptoms are or if we need to do anything. We do have access to a local vet until 2pm today. Our specific questions are as follows:
1.
Are the diarrhea and blood symptoms that need immediate emergency care or are they just side effects that need to be monitored? If the bleeding were profuse, we would obviously bring him in to emergency care but we're just not certain since the symptoms are possible side effects and all of his other behavior so far is normal.
2.
We expect to hear back from the neurologist that is treating him by tomorrow (Monday); is it a good idea to have him seen by the local vet in the interim? Is there anything a local vet might be able to do, assuming anything beyond monitoring needs to be done?
3.
Do we continue the prednisolone or suspend until we speak with the neurologist? Is it okay for him to take prednisolone when he is having diarrhea and there was some blood? We are concerned about exacerbating the symptoms.
4.
Should we give him additional gastric meds? He was originally on both omerprazole and famotidine but after a few weeks was changed to stay on just the omerprazole. We do still have famotidine on hand.
5.
If there are any other comments or guidance that we should follow, please let us know.
Thank you very much.
Dee & Joe
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Deb replied 1 year ago.

Hello Dee and Joe, I'm Dr. Deb and will do my best to help you today.

I'm sorry for this concern about Dexter and to hear that he's been diagnosed with GME but glad that he's being adequately treated for this problem.

To address your questions as you've asked them:

1. Since Dexter is otherwise acting his normal self and there's not a profuse amount of blood, I wouldn't consider this to be an ER situation..not yet anyway.

Small amounts of blood often reflect irritation to the colon and nothing more serious than this. If he were going to have significant reactions to his medication, I would have expected to have seen them much sooner....not weeks after being on these drugs. I suppose it's always possible for him to develop side effects from the drugs he's taking but in my experience, it seems more likely that something else is going on. Possible explanations for colitis include viral/bacterial infections, dietary indiscretion, Inflammatory bowel disease, stress, intestinal parastes...and this is only a partial list.

2. If his stools continue to be loose with or without blood, then a visit to the local vet may be prudent. I'd run a fecal sample to check for intestinal parasites since giardia, whipworms or hookworms could be responsible for this problem.

3. That's a tougher question to address since I'm not certain that the pred is related to the blood/looser stool issue. If this were my case, I'd probably advise giving him his morning dose since this isn't a huge amount of pred for a dog this size. ...it's certainly not an immunosuppressive dose. However, if you wanted to give him 1.25 mg instead, this might be preferable to not giving him any drug at all.

4. The gastric medications won't be harmful but tend to be more effective if there's gastric ulceration or bleeding. If this were the case, then the stools would be a black, tarry color (reflecting digested blood) rather than a bright red color (indicating a large intestine issue).

I don't typically recommend Famotidine for diarrhea issues so I don't see the advantage of giving it.

5. I'd feed him a bland diet of boiled chicken breast (or lean hamburg) with 20-minute white rice, multiple meals through the day.

I'd also start a good canine probiotic such as Forti Flora which may be available at local pet or grain stores.

I wouldn't give him any otc products such as Pepto Bismol because they contain salicylates, the active ingredient in Aspirin. Since he's taking pred, this drug would be contraindicated.

I hope this helps and that his stools firm up soon. Regards, Deb

Expert:  Dr. Deb replied 1 year ago.

Dee and Joe:

I'm just following up on Dexter. How are things going with him? Are his stools starting to firm up? Deb